MAUDE Adverse Event Report: PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY

PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY
Model Number BMK6F95
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/26/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Evaluation of the returned benchmark confirmed that the catheter was fractured.If the benchmark is retracted against resistance, damage such as a fracture may occur.The root cause of resistance during the procedure could not be determined.Further evaluation revealed multiple kinks in the distal fractured segment.This damage was incidental to the reported complaint.This damage may have occurred removal from the patient or packaging for return to penumbra.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing an embolization procedure to treat a right internal carotid artery (ica) aneurysm using a benchmark 6f 071 delivery catheter (benchmark), neuron select catheter 5f (5f select), two non-penumbra microcatheters, a non-penumbra embolization device and a guidewire.During the procedure, the physician placed a benchmark via radial access with no issue and delivered the embolization device with the microcatheters inside the benchmark.While performing angiography, the physician noticed air entering the syringe prior to injecting the contrast into the benchmark.Therefore, the physician exchanged the benchmark with a new benchmark; however, the same issue was observed.It was reported that the two benchmarks were cracked and leaking near the hub.Then, a third benchmark was opened to continue with the procedure.While attempting to advance the microcatheters into the third benchmark, the physician experienced resistance and the microcatheters could not be advanced.Next, the physician exchanged the guidewire and when the physician pulled the benchmark from the patient's arm, the benchmark broke approximately 10 centimeters from the hub and the remaining distal section remained inside the patient.Subsequently, the procedure was completed using another device through a femoral approach.After completion of the procedure, a vascular surgeon removed the broken part of the benchmark via a cutdown technique in the arm.There was no report of an adverse effect to the patient.

Brand Name
BENCHMARK 6F 071 DELIVERY CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13578360
Report Number3005168196-2022-00067
Device Sequence Number5526689
Product Code DQY
UDI-Device Identifier00814548014111
UDI-Public00814548014111
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K142321
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/22/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/07/2024
Device Model NumberBMK6F95
Device Catalogue NumberBMK6F95
Device Lot NumberF108920
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/28/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2022
Initial Report FDA Received Date02/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69
Patient SexFemale
Date Report Sent to FDA01/01/2005